Home / Resources / Disasters Averted / What Can Happen When Patients Take Diabetes Holidays

What Can Happen When Patients Take Diabetes Holidays

Jan 15, 2019
 

Author: Joy Pape, MSN, FNP-C, CDE, WOCN, CFCN, FAADE


Man, 36 years of age, type 2 diabetes, obesity class II, fatty liver, was taking metformin 1,000mg twice daily, and lower dose of SGLT-2. A1C was elevated 9% due to steroids; had been in the 6-7% range. Came in for 3-month follow up — A1C 9.9%, glucose 359, urine positive for glucose and for ketones, gained 19 pounds since last office visit, B/P 126/78-HR 78 and regular.

The patient reports he took a “holiday” from everything during the holidays. He ate and drank anything and everything he wanted, including alcohol, and stopped his medications. He complained of  increased hunger and thirst. Very thirsty.

 

He was started on 10 units long-acting basal insulin and pre-meal rapid-acting insulin, the amount depending on his pre-meal glucose. He was to take either 2, 5, 8 or 10 units before meals. We wrote the numbers down and gave them to him. We discussed meal planning. He decided to stop the alcohol and eat a low carb meal plan, and we placed a professional CGM and checked a C Peptide.

He returned in 4 days. He reported feeling funny, feeling different than he did. He didn’t feel badly, just different. He was no longer thirsty like he was. His weight was down 3 pounds. We evaluated CGM, average glucose 150. It was the 4th day and his glucose was 160 two hours after a low carb breakfast for which he took 20 units of rapid-acting insulin. “20 units?” I asked? Yes, he was taking 20 units before every meal. Whew, I was glad he didn’t drop more than he did. No wonder some of his post-prandial glucose numbers were now coming down, not below 70 but down to 70. In the last 24 hours, his basals were also coming down to that. No symptoms of hypoglycemia. His urine was negative for glucose and ketones.

We reviewed his insulin dosages again — 10 units long-acting basal insulin and back to the originally recommended rapid pre-prandial insulin dosage. Reviewed signs/symptoms of hypoglycemia and how to prevent and treat. He is following up today to learn about and start real-time CGM.

He said this was a lesson to him. He has a good job, a family he needs to support, and he wants to live. He said it was a real wake-up call.

Patient returned today. It has been 11 days since his visit after “the holiday.” He reports feeling good. The only complaint was that he had some blurry vision last week. I informed him this is due to fluid shifts due to his glucose changes. His vision is back to normal. Glucose average is now 130mg/dL per CGM. All glucose levels are within range. No pre-meal glucose levels over 150, so he took 2 units rapid-acting insulin pre-meal. Weight down 5 pounds, blood pressure 130/90 HR 60.

I gave and taught him how to use CGM. We stopped the mealtime insulin. This man is well educated. If he sees his glucose levels rising, I recommended he take the the mealtime insulin.

We discussed how often he’d like to see me, the diabetes educator. He said, “I need to see you regularly. It keeps me keeping on.” We decided together we’d meet monthly. Now that’s shared decision making!

Lessons Learned:

  • To some people who have diabetes, they equate a holiday with also taking a holiday from their diabetes. This does not always go well, especially if it lasts for more than a few hours or a day. When teaching about the holidays, do teach this doesn’t mean taking a holiday from diabetes, but rather how to manage diabetes during the holidays.
  • Listen and communicate with your patients. Make sure they understand the importance of following at least some of their plan during the holidays. Although their food and/or activity may change, do not stop medications too.
  • Discuss the whys with patients — Why it is important for them to manage their diabetes. Let them tell you what’s important to them. Don’t use threats. See what they say and support them and, if needed, gently teach.
  • Practice shared decision making. This is an agreement between you and the patient. Often the patient knows what he or she needs. Trust that.

Joy Pape, FNP-CDE
Medical Editor, DiabetesInControl

If you have a “Diabetes Disaster Averted” story, please let us know! If we feature your Disaster Averted in our Diabetes Clinical Mastery Series e-newsletter, you will receive a $25 gift card. Please click here to submit a short summary of the incident, what you feel you learned from handling the incident, and your name and title. If you prefer to remain anonymous, please let us know, but still give us your name and address (so we can send you the gift card).

Copyright © 2018 HIPER, LLC